Practical considerations for dysphonia caused by inhaled corticosteroids

César A. Galván, Juan Carlos Guarderas

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Inhaled corticosteroid (ICS) therapy has become standard in the treatment of asthma. A common local adverse effect of ICS therapy is dysphonia, which has been reported to affect 5% to 58% of patients. Although causes of dysphonia associated with ICS therapy have been underinvestigated, it may result from deposition of an active ICS in the oropharynx during administration, which then causes myopathy or a mucosal effect in the laryngopharynx. Use of ICS should be considered during any evaluation of dysphonia. We recommend using the lowest effective dosage of ICS, administering medication with a spacer, gargling, rinsing the mouth and washing the face after inhalation, and washing the spacer. If dysphonia develops despite these interventions, ICS use should be suspended until symptoms resolve, provided that asthma control is not compromised.

Original languageEnglish (US)
Pages (from-to)901-904
Number of pages4
JournalMayo Clinic Proceedings
Volume87
Issue number9
DOIs
StatePublished - 2012

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this